Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

May 23, 2018Tuscaloosa County, Alabama

NWS Birmingham, AL issued this special weather statement at May 23, 2018, 2:21 PM CDT for Tuscaloosa County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 2:21 PM CDT (19:21 UTC)
Expired
May 23, 2018, 3:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 76 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

436 
WWUS84 KBMX 231921
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT WED MAY 23 2018
 
ALZ013-023-232000-
Fayette AL-Tuscaloosa AL-
221 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TUSCALOOSA AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 300 PM CDT...

At 221 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boley Springs to near University Mall.
These storms were nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tuscaloosa, Northport, Holt, Brookwood, Samantha, Tuscaloosa
Amphitheater, Bryant Denny Stadium, Tuscaloosa Regional Airport, Lake
Wildwood, University Mall, Deerlick Creek Campgrounds, Binion Creek
Landing, Lake Tuscaloosa, Cottondale, Windham Springs, Flatwoods,
Peterson, Lake Harris, Stillman College and Lake Nicol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3364 8745 3319 8736 3317 8763 3361 8772
TIME...MOT...LOC 1921Z 326DEG 2KT 3359 8754 3321 8746 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 23, 11:17 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 23, 11:17 AM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1117 AM CDT Wed May 23 2018

.UPDATE...
Morning Update.

&&

.SHORT TERM...

Numerous boundaries are located over Central Alabama this
morning. These boundaries range from a mid level trough, a low
level trough, rain/no rain boundary, cloud no cloud (differential
heating) area, fog/no fog, and finally storm scale outflows. The
latest RUC analysis has much of the area in the relative humidity
maximum, with precipitable water values 1.8 inches or higher. Due
to this moisture content, microburst indices are low today. But
SBCape values are around 2500 with an instability maximum also
near us. 850-300 mean winds are rather light and lower level
convergence is not hugely outstanding, but enhanced near the
boundaries. Therefore, some of the stronger storms will be
capable of brief very heavy rainfall on the order of a few inches
in a short period of time and some gusty winds from precip
loading. The coverage of the heavy rain potential is should remain
relatively small, but where it rains, it will rain. Increased rain
chances west and south with likely to categorical rain chances
south of I-20.

75

Previous short-term discussion:Today and Tonight.

A concentrated area of heavy rainfall fell over Lee County overnight
with radar rainfall estimates of 4-6 inches over the far southeast
portion of Lee County. This activity was along a low level trof axis
and decent convergence enhancing rainfall rates. The low level trof
axis is forecast to push slightly southward today, with convergence
weakening due to a decrease in low level inflow south of the
boundary. Do not expect a repeat of excessive rainfall rates today
or tonight, but the areas along and south of I-85 will have the best
chance of rain today and tonight. There also appears to be a zone of
mid level convergence setting up across west Alabama by early
afternoon, so there is a chance of showers and a few thunderstorms
for a majority of central Alabama. Better chances for thunderstorm
activity today will be west of I-65 where surface temperatures will
be warmer. Shower and thunderstorm activity will diminish in areal
coverage this evening, but some activity will likely linger
overnight south of I-20.

58/rose

.LONG TERM...
Thursday through Tuesday.

High rain chances continue on Thursday as the moist air mass
remains in place. The low to mid-level circulation/remnant MCV
that has been hanging around the past couple days will initially
be over Georgia, but some high-res models retrograde its remnants
westward during the day. Drier air will briefly filter in across
the far northern/northwest counties.

A very stagnant upper-level pattern will be in place across the
Southeast and the Gulf throughout the forecast period, as a
southern-stream anomalous trough becomes trapped underneath mean
ridging in the northern stream. At the surface, low pressure is
expected to develop near the Yucatan by the end of the week and
lift northward towards the northern Gulf Coast this weekend. NHC's
latest outlook indicates a 50% chance that this will become a
subtropical or tropical system. The GFS remains an eastern outlier
with this system tracking this system along the Florida
Peninsula. The ECMWF and its ensembles as well as the Canadian are
in better agreement that this system will lift towards the
northern Gulf Coast, putting much if not all of Central Alabama in
the moist eastern side of the system. Once it moves inland, it is
expected to stall out as a cutoff low next week. While wind shear
associated with the upper-level trough will probably prevent a
strong system from forming, slow-moving tropical depressions and
weak tropical storms have historically been heavy rainfall
producers. A tropical-like air mass is already in place and deeper
tropical moisture will move in by this weekend. Isolated flash
flooding will be possible almost any day. Daily high rain chances
will have a cumulative effect, and the best chance for more
organized flooding will come when 850mb moisture transport
associated with the low pressure system arrives by Sunday. There's
still plenty of uncertainty regarding rainfall amounts and
timing, keeping confidence on the lower end at this time, but it
seems prudent to add a mention of flooding to the HWO for the
Sunday-Tuesday timeframe. Latest 7-day QPF from WPC indicates 3-6
inch area-average amounts across the area. Low-level wind fields
appear too weak to support any tropical tornado threat at this
time.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

IFR conds prevail across areas along and east of I-65 where a
level trof resides. Conds will improve thru the morning hours and
VFR conds expected at all sites by 17z. Showers and embedded
tstms have been occurring along the I-85 corridor since 06Z along
a low level convergence boundary. The boundary is expected to
weaken this morning, but KMGM and KTOI will be in the more favored
area for additional shwrs and tstms throughout the day. Elsewhere,
sct shwrs expected across Central Alabama, mainly between 17z and
23z. Most of the rain showers should dissipate by 00z.

58/rose

&&

.FIRE WEATHER...

A moist pattern is expected over the next seven days and should
result in daily rain chances. Patchy fog/low clouds will be
possible each morning particularly where rainfall occurs during
the prior afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     85  67  86  67  82 /  40  20  40  30  60
Anniston    84  67  85  68  82 /  60  30  60  40  60
Birmingham  85  69  87  69  85 /  60  20  40  30  60
Tuscaloosa  87  69  89  69  86 /  60  30  40  40  60
Calera      83  68  86  68  84 /  60  30  60  40  60
Auburn      80  68  82  68  81 /  60  60  70  40  70
Montgomery  85  69  86  69  85 /  70  40  70  40  70
Troy        83  68  85  68  84 /  80  50  80  40  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 23, 9:14 AM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
914 AM CDT Wed May 23 2018

ALZ011>015-017>050-241715-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
914 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A tropical disturbance moving northward across the Gulf of Mexico
is expected to bring heavy rainfall to the Gulf Coast Region late
this weekend and into early next week. There is a possibility of
localized flash flooding Sunday through Tuesday, mainly across the
southern half of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, May 23, 12:38 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1238 PM CDT WED MAY 23 2018

ALZ030-031-231815-
Greene AL-Sumter AL-
1238 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREENE AND EAST
CENTRAL SUMTER COUNTIES UNTIL 115 PM CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm over
Allison, or near Eutaw, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eutaw, Forkland, Boligee, Epes, Bluffport, Thornhill, Allison, Walden
Quarters, Tishabee and Five Points Intersection.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3286 8808 3285 8787 3277 8786 3277 8787
      3276 8787 3276 8786 3257 8783 3259 8815
TIME...MOT...LOC 1738Z 003DEG 12KT 3278 8798

56
Special weather statement, May 23, 12:43 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1243 PM CDT WED MAY 23 2018

ALZ042-231815-
Lowndes AL-
1243 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOWNDES COUNTY UNTIL 115
PM CDT...

At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gordonville, or near Mosses, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mosses, Hayneville, White Hall, Gordonville, Beechwood, Mount Willing
and Collirene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 8684 3227 8674 3217 8654 3201 8671
TIME...MOT...LOC 1743Z 311DEG 7KT 3219 8675

56
Special weather statement, May 23, 1:24 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
124 PM CDT WED MAY 23 2018

ALZ032-033-231900-
Hale AL-Perry AL-
124 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY AND
NORTHEASTERN HALE COUNTIES UNTIL 200 PM CDT...

At 123 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Mertz, or 9 miles northeast of Greensboro. This
storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Greensboro, Morgan Springs and Wateroak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3290 8758 3289 8746 3288 8742 3288 8741
      3287 8741 3268 8737 3271 8766
TIME...MOT...LOC 1823Z 002DEG 3KT 3283 8752

56
Special weather statement, May 23, 1:25 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
125 PM CDT WED MAY 23 2018

ALZ030-231900-
Sumter AL-
125 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER COUNTY UNTIL
200 PM CDT...

At 125 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesville, or 12 miles north of Livingston, moving southwest at 15
mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Gainesville and Emelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3283 8836 3289 8819 3285 8816 3284 8817
      3284 8818 3283 8818 3283 8816 3282 8816
      3283 8814 3280 8812 3263 8838
TIME...MOT...LOC 1825Z 051DEG 12KT 3278 8821

56
Special weather statement, May 23, 1:46 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
146 PM CDT WED MAY 23 2018

ALZ023-231915-
Tuscaloosa AL-
146 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA COUNTY
UNTIL 215 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shelton State Community College, or near Tuscaloosa. This storm was
nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southwestern Tuscaloosa, Moundville, Shelton State Community College,
Duncanville, Englewood, Fosters, Little Sandy, Maxwell, Taylorville,
Fosters Boat Landing, Hull and Mound State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3319 8756 3308 8745 3300 8756 3301 8767
      3313 8777
TIME...MOT...LOC 1846Z 052DEG 3KT 3311 8759

56
Special weather statement, May 23, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT WED MAY 23 2018

ALZ013-023-232000-
Fayette AL-Tuscaloosa AL-
221 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TUSCALOOSA AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 300 PM CDT...

At 221 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boley Springs to near University Mall.
These storms were nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tuscaloosa, Northport, Holt, Brookwood, Samantha, Tuscaloosa
Amphitheater, Bryant Denny Stadium, Tuscaloosa Regional Airport, Lake
Wildwood, University Mall, Deerlick Creek Campgrounds, Binion Creek
Landing, Lake Tuscaloosa, Cottondale, Windham Springs, Flatwoods,
Peterson, Lake Harris, Stillman College and Lake Nicol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3364 8745 3319 8736 3317 8763 3361 8772
TIME...MOT...LOC 1921Z 326DEG 2KT 3359 8754 3321 8746

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:22 AM CDTAreal Flood AdvisoryBMXLee3 hr
May 23, 12:59 AM CDTFlash Flood WarningBMXLee3 hr
May 23, 1:27 AM CDTAreal Flood AdvisoryBMXRussell3 hr
May 23, 3:12 AM CDTFlash Flood WarningBMXLee6 hr
May 23, 4:41 AM CDTFlash Flood WarningBMXRussell3 hr
May 23, 7:03 AM CDTDense Fog AdvisoryBMXBlount, Calhoun, Chambers, Cherokee, Chilton, Clay and 14 more117 min
May 23, 7:37 AM CDTFlash Flood WarningBMXRussell3 hr
May 23, 9:08 AM CDTAreal Flood WarningBMXLee3 hr
May 23, 10:51 AM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Elmore114 min
May 23, 12:38 PM CDTSpecial Weather StatementBMXGreene37 min
May 23, 12:43 PM CDTSpecial Weather StatementBMXLowndes32 min
May 23, 1:04 PM CDTAreal Flood AdvisoryBMXGreene, Hale116 min
May 23, 1:24 PM CDTSpecial Weather StatementBMXHale36 min
May 23, 1:25 PM CDTSpecial Weather StatementBMXSumter35 min
May 23, 1:46 PM CDTSpecial Weather StatementBMXTuscaloosa29 min
May 23, 1:54 PM CDTAreal Flood AdvisoryBMXHale, Tuscaloosa2 hr
May 23, 2:14 PM CDTAreal Flood AdvisoryBMXTuscaloosa2 hr
May 23, 2:49 PM CDTSpecial Weather StatementBMXTuscaloosa41 min
May 23, 3:42 PM CDTSpecial Weather StatementBMXMacon33 min
May 23, 4:32 PM CDTSpecial Weather StatementBMXElmore28 min
May 23, 4:34 PM CDTSpecial Weather StatementBMXMacon26 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.